Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 28, 20094 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2009, 2:24 PM EDT for 4 counties in Virginia. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 2:24 PM EDT (18:24 UTC)
Expired
May 28, 2009, 3:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Radford, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:37 PM EDTHAIL 0.884 Se Radford, VAHAIL FELL AT THE NEW RIVER VALLEY MEDICAL CENTER.
May 28, 2:40 PM EDTTSTM WND DMG1 E Childress, VATREE DOWN ON CHILDRESS ROAD
May 28, 2:55 PM EDTTSTM WND DMG6 Ssw Christiansburg, VAPOSTAL CARRIER REPORTED A TREE BLOWN DOWN IN THE 1600 BLOCK OF UNION VALLEY ROAD NEAR RINER.
May 28, 3:00 PM EDTTSTM WND DMG2 Wsw Pilot, VATREE DOWN ON RUSTIC RIDGE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281824
SVRRNK
VAC063-121-155-750-281930-
/O.NEW.KRNK.SV.W.0039.090528T1824Z-090528T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 PM EDT.

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHILDRESS...OR NEAR RADFORD...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAYSONTOWN...
  CHILDRESS...
  PILOT...
  TERRYS FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3713 8021 3689 8028 3703 8063 3718 8058
TIME...MOT...LOC 1824Z 285DEG 11KT 3706 8054

$$

WP
3 follow-up statements
000 
WWUS51 KRNK 281840
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU MAY 28 2009

VAC155-750-281849-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-090528T1930Z/
CITY OF RADFORD VA-PULASKI VA-
240 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD... EASTERN
PULASKI COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 8028 3704 8056 3705 8056 3705 8054
      3707 8055 3715 8049 3713 8021
TIME...MOT...LOC 1839Z 279DEG 10KT 3707 8050

$$

VAC063-121-281930-
/O.CON.KRNK.SV.W.0039.000000T0000Z-090528T1930Z/
FLOYD VA-MONTGOMERY VA-
240 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN MONTGOMERY AND CENTRAL FLOYD COUNTIES...

AT 237 PM EDT...TRAINED WEATHER SPOTTERS AT THE NEW RIVER VALLEY 
MEDICAL CENTER REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR CHILDRESS...OR NEAR 
RADFORD...MOVING EAST AT 10 MPH. THIS STORM IS ALSO CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHILDRESS...
  CHRISTIANSBURG...
  PILOT...
  TERRYS FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3689 8028 3704 8056 3705 8056 3705 8054
      3707 8055 3715 8049 3713 8021
TIME...MOT...LOC 1839Z 279DEG 10KT 3707 8050

$$

WP
000 
WWUS51 KRNK 281856
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT THU MAY 28 2009

VAC063-121-281930-
/O.CON.KRNK.SV.W.0039.000000T0000Z-090528T1930Z/
FLOYD VA-MONTGOMERY VA-
256 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN MONTGOMERY AND CENTRAL FLOYD COUNTIES...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PILOT AND RINER...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PILOT...
  CROCKETT SPRINGS...
  TERRYS FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN NEAR THE NEW RIVER 
VALLEY MEDICAL CENTER SOUTH OF RADFORD WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3703 8049 3704 8048 3706 8048 3714 8046
      3713 8021 3689 8028
TIME...MOT...LOC 1856Z 288DEG 14KT 3705 8042

$$

WP
000 
WWUS51 KRNK 281926
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT THU MAY 28 2009

VAC063-121-281936-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-090528T1930Z/
FLOYD VA-MONTGOMERY VA-
326 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY AND
CENTRAL FLOYD COUNTIES EXPIRES AT 330 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU HAD ANY WIND DAMGAGE OR HAIL...AND LIVED BETWEEN RADFORD AND 
RINER INCLUDING CHILDRESS...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3703 8049 3704 8048 3706 8048 3714 8046
      3713 8021 3689 8028
TIME...MOT...LOC 1926Z 288DEG 14KT 3701 8028

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:15 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 1:15 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU MAY 28 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON AND THEN
PASS OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE
FRONT WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS
ESPECIALLY THIS AFTERNOON INTO TONIGHT. DRIER WEATHER SHOULD
FINALLY MAKE A RETURN BEHIND THE FRONT OVER THE WEEKEND AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE FLOW HAS BECOME MORE SOUTHWESTERLY THROUGH THE MORNING
WHILE FLOW ALOFT IS WESTERLY. DESPITE A LEE TROUGH IN THE
EAST...THIS WESTERLY FLOW IS NEUTRALIZING SHOWERS IN THE PIEDMONT
THIS MORNING. BREAKS IN THE CLOUDS ARE EXPECTED AND CONVECTIONAL
COVERAGE WILL INCREASE THROUGH THE AFTERNOON AS
HEATING/INSTABILITIES INCREASES.

PREFRONTAL CONVECTION WILL FIRE IN THE AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LOCAL WRF DISPLAY A FEW SHORT WAVES MOVING
ACROSS SE WV THIS AFTERNOON AND THIS AREA WILL HAVE THE BETTER
COVERAGE OF SHOWERS. ELSEWHERE ACROSS THE MOUNTAINS...RESIDUAL
BOUNDARIES...OROGRAPHICAL INFLUENCES AND AFTERNOON HEATING WILL
SPARK SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SPC SLIGHT
RISK STILL REMAINS WEST OF THE AREA BUT CAN NOT RULE OUT ISOLATED
SEVERE WEATHER THREAT AS INSTABILITIES INCREASE THIS AFTERNOON.
WITH PLENTY OF MOISTURE AND SATURATED GROUND...WILL LEAVE FLASH
FLOOD WATCH IN EFFECT AS AFTERNOON CONVECTION COULD PRODUCE LOCALIZE
FLOODING.

SOME LOW LEVEL CLOUDINESS REMAINING IN THE AREA TO KEEP SOME
TEMPERATURES A LITTLE COOLER. AS THE AFTERNOON PROGRESSES...BREAKS
IN THESE CLOUDS WILL HAVE TEMPERATURES RISING RATHER QUICKLY. STILL
LOOKING AT NEAR NORMAL AND MUGGY CONDITIONS THROUGH THIS EVENING.

PREVIOUS DISCUSSION...FLOW HAS FINALLY VEERED AROUND TO A BIT
MORE SOUTH/SW TRAJECTORY ALOFT THIS MORNING ALLOWING SHRA TO BE
MORE PROGRESSIVE AND LESS BANDED. HOWEVER CONCERN AGAIN WITH
FLOODING POTENTIAL ESPCLY OVER THE WEST THRU THIS EVENING AS THE
UPSTREAM COLD FRONT BEGINS TO INTERACT WITH THE RESIDUAL TROPICAL
MOISTURE IN PLACE. AFTER RAINFALL FROM WED...LATEST 1 HOURLY FLASH
FLOOD GUIDANCE VALUES QUITE LOW WEST OF THE BLUE RIDGE WITH SOME
AREAS DOWN CLOSE TO A HALF INCH NEEDED TO PRODUCE FLOODING. EXPECT
WHATS LEFT OF PRE- FRONTAL CONVECTION OVER TN/KY TO ENTER THE WEST
EARLY THIS MORNING BEFORE FADING. THEN AS DECENT S/W ROUNDS TOWARD
THE APPALACHIANS LATE WILL SEE ANOTHER BAND OF TSRA TO THE WEST
AND CLUSTERS OF SHRA/TSRA DEVELOP ALONG/WEST OF THE BLUE RIDGE BY
AFTERNOON PER MORE HEATING TODAY. ALTHO THE FLOW IS A BIT
STRONGER...UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLUAR BANDS AS DEPICTED BY THE LATEST LOCAL WRF. HOWEVER
MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO THE PIEDMONT LEE
TROF LATER ON AS PWATS FINALLY DROP WEST BUT HOW FAST THIS HAPPENS
TRICKY. THEREFORE GIVEN HOW LITTLE QPF IT TOOK TO PRODUCE FLOODING
WED...WILL RAISE ANOTHER WATCH OVER THE WEST IN AREAS THAT HAVE
THE LOWEST FFG THRU EARLY TONIGHT. EASTERN AREAS SHOULD BE ABLE TO
HANDLE MORE QPF SO WILL LEAVE ISOLATED FLOODING MENTION FOR THE
EAST IN THE HWO. OTRW BOOSTED POPS TO LIKELY/CAT ALONG THE BLUE
RIDGE AND POINTS EAST WHERE ACTUALLY EXPECT THE BEST COVERAGE TO
END UP BY EVENING PER NAM CAPES/THETA-E AXIS. ALSO TWEAKED HIGHS
DOWN SOME GIVEN WARM MOS OF LATE EXCEPT SE WHERE MORE IN THE WAY
OF MID 80S LIKELY.

S/W SHOULD PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME DRYING IN
BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD FRONT
NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. EXPECT LOW TEMPS TO BE A LITTLE COOLER WEST WHERE
DEWPOINTS SHOULD FALL A LITTLE IN THE WAKE OF THE PASSING CONVECTION
OVERNIGHT. OTRW MAINLY LOW/MID 60S WITH A FEW 50S LIKELY IN THE
VALLEYS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
ALTHOUGH THE SURFACE COLD FRONT IS PROGGED ACROSS ROANOKE FRIDAY
MORNING...UPPER WAVE LAGS A BIT...AND WITH SOME SUNSHINE POPPING
THROUGH...THERE WILL BE ENOUGH INSTABILITY AND MOISTURE FOR PRECIP
IN THE AFTERNOON. CLDS AND WNW TO NW WIND MAY KEEP LWB/BLF COOLER
THAN GRIDS FRIDAY. HIGHER POPS MAY NEED TO BE PUSHED BACK INTO THE
NEW RIVER VALLEY. WITH AN UPPER LOW SITTING OVER HUDSON BAY AND
RESULTING SE CANADIAN TROUGH...TROUGHINESS WILL REMAIN ACROSS NEW
ENGLAND. THUS...ANOTHER BOUNDARY WILL RESIDE ACROSS THE NORTHERN
HALF OF THE CWA INTO THE WEEKEND. MUCH DRIER AIR AND A WESTERLY
COMPONENT WILL WORK AGAINST WIDESPREAD SHWS AND TSTORMS. COLD
FRONT ARRIVING ON SUNDAY MAY ALLOW MORE DEVELOPMENT ON
THEN...ALTHOUGH THE BEST CAA AND UPPER SUPPORT SEEMS TO PASS NORTH.
UPPER RIDGE ACROSS THE WESTERN ATLANTIC SPREADS BACK WEST ON
MONDAY...CAPPING ANY THUNDERSTORM GROWTH ON MONDAY FROM RESIDUAL
BOUNDARY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
EAST COAST UPPER LEVEL TROUGH WILL BE REPLACED WITH INCREASING
HEIGHTS FROM AN UPPER LEVEL RIDGE. WITH A SOUTHWEST FLOW AND
INCREASING MOISTURE EACH DAY NEXT WEEK...TYPICAL SUMMER-TIME
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. MOST
OF THE CONVECTION WILL BE OROGRAPHICAL GENERATED AND REMAIN IN THE
MOUNTAINS. TUESDAY AND WEDNESDAY AFTERNOON...A FEW OF THESE STORMS
MAY DRIFT EAST OF THE BLUE RIDGE. PATTERN DOES NOT LOOK GOOD FOR
ORGANIZED CONVECTION...THEREFORE WILL KEEP POPS IN THE 20/30 PERCENT
RANGE. IF THE RIDGE CENTER IS FARTHER TO THE SOUTH AND MORE ZONAL
FLOW IS OVER THE REGION...WILL NEED TO KEEP AN EYE TO THE WEST AS
DECAYING MID WEST MESOSCALE COMPLEXES COULD MOVE THROUGH THE AREA.

SEASONABLE TEMPERATURES ARE EXPECTED THIS WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. MOS GUIDE BIAS CORRECTED GRIDS WERE USED FOR
MAXIMUM TEMPERATURES WHILE MINIMUM TEMPERATURES WERE POPULATED WITH
HPCGUIDE.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SHOWERS AND SCATTERED TSTMS ARE DEVELOPING THIS AFTERNOON...WITH
THE BEST COVERAGE BETWEEN 18Z AND 23Z. SHOWERS AND TSTMS THIS
AFTERNOON WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN AGAIN...SO
FLIGHT CONDITIONS HAVE A GOOD CHC TO DROP BRIEFLY TO MVFR/IFR IN
PASSING STORMS. SHRA/TSRA SHOULD LINGER IN THE EAST EARLY TONIGHT
BEFORE MOST PRECIP GIVES WAY TO FOG AND PERIODS OF LOW CLOUDS
OVERNIGHT. FRONT SHOULD CLEAR THE SE WVA SITES BY MORNING BUT WEST
WINDS LIKELY NOT ENOUGH TO KEEP KLWB FROM LOWERING TO MVFR/IFR IN
FOG AS WELL AS KBLF WHERE WESTERLY FLOW MAY ENHANCE LOW CLOUDS.

MVFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS THE AREA
FRIDAY MORNING WITH ABUNDANT MOISTURE AND SCATTERED SHOWERS...UNTIL
A COLD FRONT PASSES THROUGH THE REGION LATER FRIDAY. HIGH
PRESSURE THEN BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK WITH
A RETURN TO OVERALL VFR OUTSIDE OF ISOLATED AFTERNOON SHRA/TSRA
THAT MAY DEVELOP ON SUNDAY OR MONDAY.

&&

.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...RCS
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...RCS
AVIATION...JH/RCS
HYDROLOGY...JH/RCS
Hazardous weather outlook, May 28, 9:26 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT THU MAY 28 2009

NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>045-291330-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
926 AM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-033>035-043>047-058-059-291330-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
926 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS
AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, May 28, 11:59 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT THU MAY 28 2009

NCZ001-002-018-019-VAZ015-281700-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1159 AM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...

AT 1155 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF WHITETOP TO 7 MILES EAST OF NEWLAND...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TROUTDALE AROUND 1215 PM...FLATRIDGE AROUND
1230 PM...ELK CREEK AROUND 1245 PM AND SUMMIT AROUND 100 PM.

LAT...LON 3634 8177 3634 8172 3637 8175 3665 8159
      3666 8155 3669 8153 3677 8114 3677 8109
      3679 8103 3676 8099 3614 8135 3610 8154
      3610 8181 3618 8186

EXPERIMENTAL

DS
Special weather statement, May 28, 12:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT THU MAY 28 2009

VAZ011-WVZ042>045-281715-
GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
1217 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT GILES...GREENBRIER...MERCER...
MONROE AND SUMMERS COUNTIES...

AT 1213 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHWEST OF RUPERT TO 4 MILES NORTHEAST OF PIPESTEM TO PRINCETON...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH SOME OF
THE STRONGER STORMS...ALONG WITH TORRENTIAL RAINFALL THAT MAY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LAWN AROUND 1225 PM...LICK CREEK...AND BUCK
AROUND 1230 PM...MEADOW BLUFF...TALCOTT...INDIAN MILLS...AND OAKVALE
AROUND 1245 PM...BALLENGEE AROUND 1250 PM...BOZOO AROUND 1255 PM AND
GLENRAY AROUND 100 PM.

LAT...LON 3797 8034 3758 8050 3729 8074 3733 8113
      3757 8101 3771 8092 3771 8090 3773 8090
      3787 8081 3787 8077 3792 8078

EXPERIMENTAL

WERT
Special weather statement, May 28, 12:53 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT THU MAY 28 2009

NCZ001>003-018-019-VAZ015-016-281800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
1253 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...CITY
OF GALAX...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 1251 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF INDEPENDENCE TO LAUREL SPRINGS TO GLENDALE SPRINGS TO 4
MILES EAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SUMMIT AROUND 100 PM...INDEPENDENCE...AND
TWIN OAKS AROUND 105 PM...DOUGHTON PARK...WHITEHEAD...SPARTA...AND
DARBY AROUND 110 PM...SPRING VALLEY...SPRING VALLEY AND AND WILBAR
AROUND 115 PM.

LAT...LON 3612 8173 3643 8136 3674 8124 3682 8076
      3643 8079 3608 8121

EXPERIMENTAL

WERT
Special weather statement, May 28, 1:14 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT THU MAY 28 2009

VAZ011-018-WVZ044-281815-
CRAIG VA-GILES VA-MONROE WV-
114 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF PETERSTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL THAT MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LINDSIDE AROUND 125 PM...RAINES CORNER...AND
PEMBROKE AROUND 130 PM...INTERIOR AROUND 135 PM...CASCADES AROUND 140
PM...KIRE...MOUNTAIN LAKE...ZENITH...AND LAUREL BRANCH AROUND 150 PM
AND WAITEVILLE AROUND 205 PM.

LAT...LON 3735 8028 3736 8034 3734 8037 3732 8043
      3732 8081 3751 8081 3756 8077 3759 8032

EXPERIMENTAL

PC
Special weather statement, May 28, 1:51 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU MAY 28 2009

NCZ002-003-019-VAZ015-016-032-281845-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-PATRICK VA-SURRY NC-WILKES NC-
151 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...CITY OF
GALAX...GRAYSON...PATRICK...SURRY AND WILKES COUNTIES...

AT 147 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS LOCATED
FROM NEAR GLADESBORO SOUTHWEST TO NEAR WILKESBORO MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CANA AROUND 155 PM...MOUNT AIRY AROUND 200
PM...FLAT ROCK AROUND 205 PM...DUGSPUR AROUND 210 PM...ARARAT AROUND
220 PM AND LAUREL FORK AROUND 225 PM.

LAT...LON 3617 8133 3678 8089 3683 8055 3674 8048
      3655 8043 3617 8098

EXPERIMENTAL

PC
Special weather statement, May 28, 2:21 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 28 2009

VAZ013-014-017-281900-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
221 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT THE CITY OF
RADFORD...FLOYD...MONTGOMERY AND PULASKI COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAYSONTOWN...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CHILDRESS AROUND 230 PM...CHRISTIANSBURG
AROUND 255 PM AND PILOT AROUND 300 PM.

LAT...LON 3714 8019 3690 8027 3703 8063 3716 8057

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 11 more26 hr
May 28, 11:59 AM EDTSpecial Weather StatementRNKGrayson61 min
May 28, 12:53 PM EDTSpecial Weather StatementRNKGrayson, City of Galax67 min
May 28, 1:51 PM EDTSpecial Weather StatementRNKCarroll, City of Galax54 min
May 28, 2:21 PM EDTSpecial Weather StatementRNKFloyd, City of Radford39 min
May 28, 3:11 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 28, 3:15 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem60 min
May 28, 3:25 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem84 min
May 28, 3:57 PM EDTSpecial Weather StatementRNKGiles48 min
May 28, 4:28 PM EDTSpecial Weather StatementRNKCity of Martinsville47 min
May 28, 5:07 PM EDTSpecial Weather StatementRNKCity of Radford53 min
May 28, 5:16 PM EDTSpecial Weather StatementRNKCity of Danville44 min
May 28, 5:39 PM EDTSevere Thunderstorm WarningRNKHalifax66 min
May 28, 6:05 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford40 min
May 28, 6:14 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania2 hr
May 28, 6:36 PM EDTFlash Flood WarningRNKPulaski6 hr
May 28, 7:43 PM EDTSpecial Weather StatementRNKAppomattox47 min
May 28, 7:59 PM EDTSpecial Weather StatementRNKBotetourt, Craig

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.